Arkansas, 2021

Hail and Damaging Winds in Arkansas, March 27, 2021

March 27, 2021 · NWS SHV · 5 events in 3 counties and zones

A longwave trough shifted east out of the Rockies and into the Central and Southern Plains during the day on March 27th, with the southwest flow ahead of the trough ejecting a series of upper level disturbances northeast across Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the afternoon and evening. Meanwhile, a broad warm and moist sector had spread north across all of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A longwave trough shifted east out of the Rockies and into the Central and Southern Plains during the day on March 27th, with the southwest flow ahead of the trough ejecting a series of upper level disturbances northeast across Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the afternoon and evening. Meanwhile, a broad warm and moist sector had spread north across all of the Ark-La-Tex into Eastern Oklahoma and much of Arkansas ahead of this trough, with temperatures warming into the upper 70s and lower 80s areawide. This resulted in moderate instability developing as large scale forcing increased during the late afternoon through the evening hours, resulting in scattered to numerous shower and thunderstorm development across much of these areas. Increasing wind shear late in the afternoon also promoted the development of scattered severe thunderstorms over East Texas, Southwest Arkansas, and Northwest Louisiana, with various reports of damaging winds and large hail received. These storms eventually organized along a broken line as it pushed into North Louisiana, ahead of a cold front that shifted southeast into the area during the early morning hours of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 2:39 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 27, 2:39 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
339 PM CDT Sat Mar 27 2021

.SHORT TERM.../Tonight through Sunday Night/

With all of the Ark-La-Tex in the warm sector for multiple hours
today, the atmosphere is primed for severe weather as convection
begins. Diverse cloud cover hints at a tinderbox-like situation
aloft, with deepening cumulus, and more insolation reaching the
I-20 corridor. This afternoon's special sounding confirms the
continued presence of multiple ingredients for severe weather
including: CAPE values near 3000 J/kg, bulk shear at or above 50
knots areawide, and mid-level lapse rates at around 7.0 C/km. The
lack of synoptic-scale forcing is what is primarily working
against an even stronger severe weather situation. Regardless, the
severe weather risks for today will be maximized in a window from
now until 11PM, with very large hail and even the outside
possibility of a strong tornado in this time frame. Coordinating
with SPC this afternoon, a new tornado watch has been issued until
11 PM CDT for the Ark-La-Tex northeastward into the northern
portions of the Ark-La-Miss.

For tonight, the ongoing severe weather threat will continue well
after sunset before storm mode transitions from scattered supercells
to a more linear multicell mode as the frontal boundary begins to
proceed through the Ark-La-Tex around midnight. After exiting our
eastern zones, dry conditions and cooler than average temperatures
arrive, continuing through Sunday night. /16/

.LONG TERM.../Monday through the end of the week/

Expecting a nice initial start to the long term period with mostly
sunny skies and highs ranging from 70 to 75 degrees for your Monday.
However, expect the front clearing through our region in the short
term to start coming back north through the area (as a warm front)
late Monday night into Tuesday with a large upper trough axis
gradually driving a cold front toward the Four State region from the
northwest. Model consensus has gotten more bullish on the morning
runs in association with the warm front triggering increasing
showers and thunderstorms Tuesday afternoon into Tuesday evening. It
is starting to look like some of these storms have the potential to
be on the strong side owing to available instability and wind shear,
although there is not yet enough confidence or consistency of trends
to advertise a severe thunderstorm potential yet. The incoming cold
front will probably undercut this whole regime and bring widespread
showers and embedded tame thunderstorms to the bulk of the area
(especially east) late Tuesday night through the first half of the
day Wednesday. Thereafter, anticipate a dry and seasonably cool
regime to lock in for a while.

This somewhat cooler regime will probably not break down until
sometime next weekend but, before then, expect Wednesday night
through Friday night to feature dry and mostly clear conditions with
lows generally in the 40s and highs mainly ranging from 65 to 70
degrees. /50/

&&

.PREV DISCUSSION... /issued 1237 PM CDT Sat Mar 27 2021/

AVIATION...

For the 27/18Z TAF update, a mixture of MVFR/IFR cigs is likely
across nearly all of our airspace as TSRA/SHRA develops, some of
which being severe, starting as early as 27/21Z. This activity
will continue until frontal passage occurs from west to east
starting at 28/09Z for KTYR. Robust winds from the west above
10kts will continue through the end of the period, introducing VFR
cigs for all terminals by 28/16Z. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  45  71 /  80   0   0   0
MLU  60  70  44  70 /  80  10   0   0
DEQ  50  70  40  71 /  50   0   0   0
TXK  53  70  43  71 /  80   0   0   0
ELD  54  69  41  70 /  90   0   0   0
TYR  54  69  44  72 /  60   0   0   0
GGG  54  70  43  72 /  80   0   0   0
LFK  58  72  46  74 /  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/50/16
Hazardous weather outlook, Mar 27, 1:07 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
207 PM CDT Sat Mar 27 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-281915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
207 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous strong to severe storms are expected to
develop later this afternoon into early this evening across the
Arklatex into northern portions of the Arklamiss. Very large hail
of at least golf ball to tennis ball size and tornadoes will be
the primary threats through the early to mid evening hours. The
tornado threat will be highest in southwest Arkansas where a
strong tornado cannot be ruled out. In addition, there is a threat
for a quick 2 to 3 inches of rain in a band from northeastern
Texas, to northwestern Louisiana, to southwestern Arkansas to
bring an isolated risk of flash flooding. Storms are forecast to
congeal into a line sometime this evening and advance through the
remainder of the Arklamiss and central Louisiana into the early
morning hours, with damaging winds becoming the main threat. The
severe weather threat is expected to completely exit the area
before sunrise Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A few lingering thunderstorms will be possible across central
Louisiana early Sunday, but these should move east and south of
these areas by mid morning. By Tuesday night into Wednesday, a
cold front should bring additional thunderstorms to the region.
However, no severe storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon into
tonight.

LAZ017>022-TXZ165>167-281915-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina-
San Augustine-
207 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered strong to severe storms are possible late
this afternoon and through the evening across these portions of
Deep East Texas and Central Louisiana. Large hail up to golf ball
size and damaging winds will be the primary threats although a
tornado cannot be completely ruled out. Storms are forecast to
congeal into a line sometime this evening and advance through the
remainder of central Louisiana into the early morning hours, with
damaging winds becoming the main threat. The severe weather
threat is expected to completely exit the area before sunrise
Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A few lingering thunderstorms will be possible across central
Louisiana early Sunday, but these should move east and south of
these areas by mid morning. By Tuesday night into Wednesday, a
cold front should bring additional thunderstorms to the region.
However, no severe storms are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today and
tonight.

50

In the hours before

Special weather statement, Mar 27, 3:04 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
404 PM CDT Sat Mar 27 2021

ARZ061-072-272145-
Nevada AR-Columbia AR-
404 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND CENTRAL
COLUMBIA COUNTIES UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Magnolia, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Magnolia, McNeil, White Oak Lake State Park, Calhoun, Young, College
Hill, Ebenezer, Noxobe, Laughlin and Medlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Arkansas.

LAT...LON 3371 9311 3338 9312 3338 9300 3315 9312
      3320 9331
TIME...MOT...LOC 2103Z 198DEG 37KT 3330 9315

15
Special weather statement, Mar 27, 4:47 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
547 PM CDT Sat Mar 27 2021

TXZ136-149-150-272330-
Cherokee TX-Smith TX-Rusk TX-
547 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...WEST CENTRAL
RUSK AND NORTHERN CHEROKEE COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Whitehouse, Troup, Arp, Mount Selman, Mixon, Reese,
Maydelle, New Summerfield, Gallatin and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Texas.

LAT...LON 3200 9544 3231 9510 3209 9486 3173 9536
      3174 9537 3174 9536 3175 9536 3176 9540
      3182 9540 3184 9542 3185 9544 3188 9543
      3190 9544 3190 9543 3192 9542 3196 9545
TIME...MOT...LOC 2247Z 225DEG 34KT 3191 9533

19
Special weather statement, Mar 27, 4:51 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
551 PM CDT Sat Mar 27 2021

TXZ149-150-152-272330-
Cherokee TX-Nacogdoches TX-Rusk TX-
551 PM CDT Sat Mar 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK...NORTHWESTERN
NACOGDOCHES AND CENTRAL CHEROKEE COUNTIES UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Maydelle, or 10 miles southwest of Rusk, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rusk, Alto, Morrill, Ponta, Sacul, New Salem, Cushing, Mount
Enterprise, Gallatin, Reklaw, Glenfawn, Brachfield, Linwood, Lilbert,
Looneyville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for eastern and
northeastern Texas.

LAT...LON 3209 9486 3188 9459 3154 9514 3156 9514
      3159 9517 3157 9521 3158 9526 3159 9527
      3159 9528 3161 9526 3163 9529 3166 9528
      3168 9529 3172 9534 3174 9533 3173 9536
TIME...MOT...LOC 2251Z 225DEG 34KT 3169 9528

19

The radar

The Little Rock radar (KLZK), 155 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Nevada

When
March 27, 5:08 PM CST
Where
Nevada County, 1.49 mi NNW of Dian
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.819, -93.412

Golf ball size hail fell along Interstate 30.

Hail, Nevada

When
March 27, 5:10 PM CST
Where
Nevada County, 0.23 mi ENE of Boughton
Measured
2.5 in hail
Reported by
Social Media
Coordinates
33.851, -93.326

Pictures were posted to social media of golf ball to tennis ball size hail that fell in the Boughton community northeast of Prescott.

Thunderstorm Wind, Miller

When
March 27, 6:21 PM CST
Where
Miller County, 1.29 mi SE of Pleasant Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.309, -94.002

A tree was blown down across Highway 237 near County Road 28.

Thunderstorm Wind, Lafayette

When
March 27, 6:52 PM CST
Where
Lafayette County, 1.26 mi NNE of Old Town
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.397, -93.573

A tree was blown down on County Road 25.

Thunderstorm Wind, Lafayette

When
March 27, 6:54 PM CST
Where
Lafayette County, 0.58 mi NNE of Lewisville Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.378, -93.567

A tree was blown down on County Road 120.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940433, 940435, 940437, 940439, 940440.